Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Taking virotrenz, feel sleepy and drowsy. Drink and smoke. Had done liver, kidney and CD4 test. Findings?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1038 Questions
Question
I have been using virotrenz drugs for nearly two years. I would like you to please check it out my two attached files on liver, kidney and CD4 test done recently. Thanking you in advance.
Sir, I used to drink 2 sometimes 3 canes of beer almost everyday just to get rid of my depression, anxiety and for sound sleep. I smoke 2 cigarettes in a day. Does alcohol resistance to virotrenz and cigarettes? How is my liver and kidney condition? any suggestion would be highly appreciated. The first two months when I started using virotrenz I feel sleepy,drowsy, sweating only around neck followed by high body temperature. Now I can't feel nothing much except little high body temperature. Does it mean that the drugs is not effective and resistance to my body? I used to take the pills 45mins. after dinner; is it the right time to take? I am eagerly waiting for your reply. Thanks.
Posted Sat, 13 Jul 2013 in Medicines and Side Effects
 
 
Answered by Dr. Achuo Ascensius 2 hours later
Hello,
thanks for the query

Amongst the various tests you have done, the ones that really present with worries are the CD4 count, liver function tests ( aspartate aminotransferase, alanine aminotransferase, alkaline phosphatase, and gamma glutamyl transferase).

Am worried about the CD4 count (even though you did not state the initial value or previous values) because after such a long time on antireviral (ARV) the value is still at 322, Even if you had values that were lower than this, after this long time on the drug, just at 322 implies there is a problem that has to be addresses.
Concomitant opportunistic infections such as tuberculosis or other immune deficiency induced diseases, poor nutrition etc could cause a poor evolution.

The liver function tests do not look good, they are more in favor of an ongoing inflammation of the liver that must be investigated upon. Viral hepatitis, alcohol intake, drugs and severe infections of blood or sepsis could caused these abnormalities and should be investigated upon.

Virotrenz is a combination of three anti-retroviral drugs namely; emtricitabine, tenofovir and efavirenz. All drugs have side effects. Effavirenz is known to cause liver problems and it is likely that it is the effavirenz that is causing the increase in liver enzymes.

You need to XXXXXXX your doctor for detail examination, ruling out of possible opportunistic diseases, and for an evaluation of your treatment plan which i think is not working due to therapeutic failure or that you do not adhere to treatment correctly. If there is failure, your drug regimen would have to be change completely. The substitute for effavirenz is nevirapine which also causes liver problems and thus it is likely that your drug regimen would be changed completely since i assumed you are type 1 HIV positive.

Hope this answers your query. If you have further query, i will be glad to respond.

Best regards
Above answer was peer-reviewed by
 
Follow-up: Taking virotrenz, feel sleepy and drowsy. Drink and smoke. Had done liver, kidney and CD4 test. Findings? 1 hour later
Doctor, Thanks for your kind response and assistance. Can you please elaborate about the answers of my second question i.e. I used to drink 2 sometimes 3 canes of beer almost everyday just to get rid of my depression, anxiety and for sound sleep. I smoke 2 cigarettes in a day. Does alcohol resistance to virotrenz and cigarettes? How is my liver and kidney condition? Is it badly damage? any change of recovery? your suggestion would be highly appreciated. The first two months when I started using virotrenz I feel sleepy,drowsy, sweating only around neck followed by high body temperature. Now I can't feel nothing much except little high body temperature. Does it mean that the drugs is not effective and resistance to my body? I used to take the pills 45mins. after dinner; is it the right time to take? I am eagerly waiting for your reply.
This is the only second test I am done after being tested once because of depression. Regarding my intake of pills I haven't miss once till now. After a long months of confusion and dilemma; at last I have decided to move on my life with new hopes and horizons. This is the first step I move forward after lapse of ups and down. Thanks.
 
 
Answered by Dr. Achuo Ascensius 6 hours later
Hello,
thanks once more for the query,

Its a great thing that you finally decided to move on, i assure you, its going to be different from on; the depression, stress and anxiety and even the poor CD4 would be over as you will be more devoted and determine to see yourself healthy.

Like i said in my first mail, alcohol affects the liver and together with the effavirenz you, there is increase effect of liver damage. However, the degree of liver damage can not be over emphasized now but then there is already a liver affection. You need to stop alcohol and certain drugs like paracetamol or acetaminophen. Cigarette is a terrible toxic substance and it destroys the body drastically. It predisposes to almost all types of cancers in the body and the fact that your immune system is being weakened by the HIV infection makes you more susceptible to the effects of cigarette.

Your kidney function tests are normal and there is no lesion or visible lesion as of now following the results of your renal functions.

The initial symptoms you felt when you started virotrenz were due to efavirenz which is a component of the three drugs that make up the virotrenz. but then symptoms improve with time as you rightly noted.

Intake of the drug is better on an empty stomach, at least 4 hours after a meal ( due to the presence of efavirenz) so as to improve on absorption. You should correct this.

It is difficult to conclude if you have a resistance now or if the poor rise in CD4 is due to poor in take technique ( poor absorption) or other causes such as opportunistic diseases or due to a type 2 infection that requires different regimen plan.

SO what i will advice is that;
-stop alcoh0l
-stop smoking
-eat balanced diet
-maintain high hygienic standards and XXXXXXX your doctor for re-evaluation

Hope this answers your query. If you have further query, i will be glad to respond. If you do not have further query, you could close the discussion and rate the answers.

Best regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor